Hail, Musselshell
- When
- July 4, 2:35 PM MST
- Where
- Musselshell County, 7.96 mi NNW of Gage
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.590, -108.430
A few thunderstorms containing large hail and very heavy rain occurred across portions of the Billings Forecast Area. Hail the size of baseballs along with some road washouts due to heavy rain were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A few thunderstorms containing large hail and very heavy rain occurred across portions of the Billings Forecast Area. Hail the size of baseballs along with some road washouts due to heavy rain were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 4, 2:15 PM MST, 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
315 PM MDT THU JUL 4 2013
.SHORT TERM...VALID FOR FRI AND SAT...
ISOLATED TO SCATTERED STORMS ARE EXPECTED THE NEXT FEW DAYS...WITH
FORECAST PROBLEMS CENTERED MAINLY ON THE TIMING OF WAVES IN QUASI-
ZONAL FLOW ALOFT. IT WILL REMAIN SEASONABLY WARM TOO...AND IN FACT
WE TENDED TOWARD THE WARM SIDE OF THE GUIDANCE SPREAD /WHILE STILL
RECOGNIZING THAT CONVECTIVE OUTFLOW COULD WREAK HAVOC WITH HIGHS/.
TONIGHT...LOW-LEVEL MOISTURE IS HOLDING ITS OWN OVER THE REGION AS
OF MID AFTERNOON...WHICH WILL ALLOW FOR 500 TO 1500 J/KG OF MLCAPE
TO PERSIST INTO THE EVENING. STORMS FORMING BOTH OVER THE ELEVATED
TERRAIN AND NEAR A MID-LEVEL FRONTAL ZONE ACROSS CENTRAL MT SHOULD
AFFECT THE AREA. THE STORMS NORTH OF ROUNDUP AT 21 UTC HAVE FORMED
NEAR THAT MID-LEVEL FRONT...AND THEY SHOULD PROPAGATE ACROSS SOUTH
CENTRAL MT HEADING INTO EVENING. ADDITIONAL DOWNSTREAM DEVELOPMENT
IS POSSIBLE AS WELL. THIS ACTIVITY MAY HAVE THE BEST SHOT AT BEING
SEVERE SINCE IT WILL BE IN CLOSER PROXIMITY TO MORE FAVORABLE MID-
LEVEL FLOW AND 0-6-KM BULK SHEAR OF 30 OR BETTER. RECENT HRRR RUNS
PICK UP ON THIS ACTIVITY AND TAKE IT EAST OF BILLINGS...BUT THE 00
UTC NSSL WRF-ARW /WHICH ALSO HAS A GOOD HANDLE ON THE STORMS AS OF
MID AFTERNOON/ SUGGESTS SOME STORMS ASSOCIATED WITH THE BAROCLINIC
ZONE IN THE MID LEVELS MAY AFFECT THE CITY. CHANCE-STYLE POPS THUS
REMAIN IN PLAY OVER MUCH OF THE AREA...WITH SOME LIKELY POPS UNTIL
06 UTC OVER THE MOUNTAINS. CONVECTION COMING OFF THE MOUNTAINS MAY
POSE A HEAVY RAIN THREAT IN FAR SOUTH CENTRAL MT AND NORTH CENTRAL
WY TOO. FINALLY...WE LEFT SOME POPS IN PLAY AFTER 06 UTC TOO GIVEN
THE POSSIBILITY OF RESIDUAL CONVECTION CONTINUING OVERNIGHT.
FRI...WE WILL MAINTAIN AN EXPLICIT MENTION OF SEVERE THUNDERSTORMS
IN THE GRIDDED FORECAST DURING THE AFTERNOON AND EVENING. IT STILL
LOOKS LIKE A MORE VIGOROUS SHORT WAVE TROUGH WILL IMPACT THE SOUTH
CENTRAL PART OF MT BY EVENING...AND THAT SHOULD SERVE YIELD A MORE
CONCENTRATED AREA OF STORMS IN AN ENVIRONMENT WITH MID-LEVEL LAPSE
RATES OF 7 TO 8 C/KM AND 0-6-KM BULK SHEAR OF 40 KT OR BETTER. OUR
LIKELY POPS THUS LOOK LIKE A GOOD CALL...THOUGH THE PRECISE TIMING
OF THAT WAVE IS A BIT UNCERTAIN AND MAY INFLUENCE THE COVERAGE AND
EVOLUTION OF CONVECTION. IN SOUTHEASTERN MT...SOME MODELS LIKE THE
12 UTC NAM SUGGEST EARLY-DAY CONVECTION WITH A WEAKER RIPPLE AHEAD
OF THE BETTER 500-HPA SHORT WAVE TROUGH...WHICH MAY COMPLICATE THE
FORECAST IN THAT PART OF THE AREA CONSIDERABLY IF THAT IS CORRECT.
MOREOVER...SOME 12 UTC GUIDANCE SUGGESTS DEEP-LAYER SHEAR MIGHT BE
MARGINAL FOR ORGANIZED SEVERE WEATHER IN FAR SOUTHEASTERN MT...AND
SO WE ARE NOT COMPLETELY CONFIDENT IN THE THREAT IN THAT AREA.
SAT...L0W-LEVEL EAST-NORTHEAST FLOW WILL MAINTAIN ELEVATED AMOUNTS
OF MOISTURE IN THE BOUNDARY LAYER...AND FLOW ALOFT WILL STRENGTHEN
FURTHER. ANOTHER CONDITIONAL RISK OF SEVERE STORMS THUS EXISTS. WE
ARE NOT CONFIDENT ENOUGH IN WAVE TIMING TO HAVE ANYTHING MORE THAN
CHANCE POPS IN THE FORECAST AT THIS TIME THOUGH. SCHULTZ
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
EXTENDED FORECAST LOOKS IN GOOD SHAPE AND DID NOT MAKE MANY
CHANGES. OVERALL PATTERN LOOKS UNSETTLED WITH ZONAL TO SLIGHTLY
SOUTHWEST FLOW ALOFT WITH TROUGHING SITTING OVER WASHINGTON
THROUGH MONDAY. LOWER PRESSURE TO THE WEST WILL KEEP SURFACE WINDS
OUT OF THE EAST. THIS WILL KEEP DEWPOINTS UP AND THUS CAPES AND
PRECIPITABLE WATER VALUES HIGH. SEVERAL SHORTWAVES WILL SLIDE
ACROSS THE FORECAST AREA SUNDAY AND MONDAY FOR SCATTERED
CONVECTION. MID LEVEL WINDS SHOULD BE STRONG ENOUGH TO SUPPORT AT
LEAST THE POSSIBILITY OF SEVERE WEATHER. PRECIPITABLE WATERS
AROUND AN INCH WILL TRANSLATE INTO VERY HEAVY RIAN IN STORMS.
THE NORTHWEST TROUGH IS PROGGED TO SLIDE EAST THROUGH MONTANA ON
TUESDAY. TIMING OF THE TROUGH WOULD CONCENTRATE THE BEST CHANCE OF
THUNDERSTORMS OVER THE SOUTHEAST. THE TROUGH THEN SLIDES EAST
WEDNESDAY AND ALLOWS AN UPPER RIDGE TO BUILD IN FOR WEDNESDAY. THE
RIDGE AXIS WILL BE PRETTY FLAT AND THUS ENERGY AND MOISTURE WILL
HAVE NO PROBLEM RIDING OVER THE TOP FOR MORE CONVECTION WEDNESDAY
AFTERNOON AND NIGHT. FLOW BACKS INTO THURSDAY AND THIS WILL KEEP
THE STRING OF CONVECTION GOING. HIGHS WILL BE SEASONAL TO SLIGHTLY
ABOVE SEASONAL. DID RAISE TEMPERATURES FOR SUNDAY AND MONDAY TO GO
ALONG WITH 700MB TEMPERATURES AROUND 12C. TWH
&&
.AVIATION...
SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND
EVENING. THE STORMS WILL DRIFT SLOWLY EAST TO SOUTHEAST. THE
STRONGER STORMS WILL HAVE TORRENTIAL RAIN...SMALL HAIL AND WIND
GUSTS TO 40KTS. LOCAL IFR CONDITIONS SHOULD BE EXPECTED IN THE
STRONGER STORMS. STORMS WILL CONTINUE THROUGH THE EVENING WITH A
GRADUAL DECREASE IN COVERAGE AND INTENSITY OVERNIGHT. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 066/088 062/083 060/088 061/087 061/084 061/085 061/090
45/T 64/T 44/T 44/T 43/T 32/T 22/T
LVM 057/086 053/085 051/084 051/085 051/082 051/085 049/090
46/T 64/T 43/T 43/T 32/T 22/T 22/T
HDN 065/089 062/085 060/091 061/089 061/085 061/086 061/091
45/T 64/T 44/T 44/T 43/T 32/T 22/T
MLS 067/089 065/085 062/091 062/088 062/084 063/086 060/090
36/T 53/T 34/T 33/T 43/T 32/T 22/T
4BQ 061/089 059/085 059/089 059/089 060/084 059/084 058/089
25/T 54/T 44/T 44/T 43/T 32/T 22/T
BHK 061/085 059/083 058/086 058/085 060/081 057/080 055/085
26/T 63/T 24/T 44/T 43/T 32/T 22/T
SHR 060/086 059/082 056/087 055/087 056/083 055/083 054/089
45/T 55/T 55/T 44/T 43/T 32/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 317 PM MDT THU JUL 4 2013 MTZ028>042-056>058-063>068-WYZ098-099-052200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 317 PM MDT THU JUL 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WITH FREQUENT...DANGEROUS LIGHTNING AND HEAVY RAINFALL ARE EXPECTED LATE THIS AFTERNOON AND EVENING. ISOLATED SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. ANYONE WITH OUTDOOR PLANS SHOULD BE PREPARED FOR THUNDERSTORMS... AND HAVE A PLAN TO SEEK SHELTER IF THREATENING WEATHER APPROACHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG DISTURBANCE WILL MOVE INTO THE AREA FRIDAY AFTERNOON AND AND EVENING AND PRODUCE ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS. THESE STORMS COULD PRODUCE VERY HEAVY RAIN...LARGE HAIL...STRONG WINDS AND DANGEROUS LIGHTNING. THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE EACH DAY FROM SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1208 PM MDT THU JUL 4 2013
WYC033-041845-
SHERIDAN WY-
1208 PM MDT THU JUL 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN COUNTY
UNTIL 1245 PM MDT...
AT 1208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF BURGESS JUNCTION...OR 20
MILES WEST OF SHERIDAN...MOVING SOUTHEAST AT 15 MPH.
VERY HEAVY RAIN AND DANGEROUS LIGHTNING IS EXPECTED WITH THIS STORM.
PEA SIZE HAIL AND GUSTY WINDS TO 40 MPH ARE ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
STORY...BIG HORN AND BANNER.
IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS.
LAT...LON 4460 10740 4461 10747 4465 10749 4480 10741
4482 10738 4465 10684 4462 10680 4456 10687
4456 10736
TIME...MOT...LOC 1802Z 302DEG 12KT 4468 10735
CJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
109 PM MDT THU JUL 4 2013
WYC033-042000-
SHERIDAN WY-
109 PM MDT THU JUL 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN COUNTY
UNTIL 200 PM MDT...
AT 1258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BURGESS JUNCTION...OR 24 MILES WEST OF
SHERIDAN...MOVING SOUTHEAST AT 15 MPH.
VERY HEAVY RAINFALL WAS LIKELY OCCURRING WITH THIS THUNDERSTORM
ALONG WITH SMALL HAIL. THE HEAVY RAIN WILL LEAD TO QUICK RISES ON
STREAMS AND CREEKS ALONG WITH CAUSING WATER TO POND WATER ON
ROADWAYS. BE ALERT IN LOCATIONS NEAR STREAMS AND CREEKS IN SOUTHWEST
SHERIDAN COUNTY AND BE PREPARED TO MOVE TO HIGHER GROUND IF NEEDED.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
SHERIDAN COUNTY THROUGH 2 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4460 10740 4461 10745 4471 10758 4485 10740
4467 10704 4456 10717 4456 10736
TIME...MOT...LOC 1858Z 311DEG 10KT 4475 10745
TWHThe Billings radar (KBLX), 83 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
3 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
There was significant crop damage due to the hail and strong winds. The largest hailstones were estimated to be 3 inches in diameter, which is slightly larger than baseball size. Hail drifts were still 4 inches deep at 6 pm. Power outages also occurred in the area.
Thunderstorm wind gusts brought down large tree branches.
Streets flooded and manholes overflowed in downtown Red Lodge.
Part of the Joliet to Fromberg road was washed out due to very heavy rain.
Tree limbs up to 6 inches in diameter were broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455709, 455713, 455710, 455704, 455718, 455702, 455714, 455716.